Missouri, 2021

Winter Storm and Winter Weather in Missouri, January 25, 2021

January 25, 2021 · NWS EAX · 11 events in 11 counties and zones

On the morning of January 25, 2021 light to moderate snow moved into northern Missouri. Widespread amounts were around 6 inches, but some areas across far northern Missouri reached the 8 to 12 inch range.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On the morning of January 25, 2021 light to moderate snow moved into northern Missouri. Widespread amounts were around 6 inches, but some areas across far northern Missouri reached the 8 to 12 inch range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jan 24, 5:49 PM CST, 10 hours 11 minutes earlier.

Area forecast discussion, Jan 24, 5:49 PM CST, 10 hours 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
549 PM CST Sun Jan 24 2021

.Discussion...
Issued at 336 PM CST SUN JAN 24 2021

Key Points:

- Strong storm system is expected to bring 0.75-1.25" of
precipitation to the region on Monday.  This precipitation is
expected to fall as rain along and south of the Missouri, but
farther north, along and north of highway 36, thermal profile should
support snow and a wintry mix.

-Much weaker storm system may bring additional snow to the region on
Wednesday.  Snowfall amounts with this system generally look to be
less than an inch.

-Late week warm up is expected.

Detailed discussion...

Short wave trough moving from the baja Mexico into southern Arizona
this evening is expected to move into the Plains tonight impacting
the region on Monday.  Abundant gulf moisture surging north with dew
points in the 50s and 60s across eastern Texas/ Louisiana/southern
Oklahoma and Arkansas.  This moisture is expected to continue to
result in PWAT values of 0.6-0.75 by early Monday morning across the
region (near climatological max for this time of year).  As
isentropic lift on 290-300K surface expands northward, expect
precipitation shield to develop across the region.  Have rain along
and south of the Missouri River, but as precipitation expands
northward, should transition to snow.  Snow is expected along and
north of highway 36.  Models are weakly unstable within the
dendritic layer across northwestern Missouri Monday morning, leading
to 1+"/hr snowfall rates through the afternoon. Have nudged snow
ratios upwards slightly with in the TROWAL, leading to slightly
higher snow accumulations.  Have also added a few counties in east
central Missouri where wintery mix can be largely expected
throughout the day.

Precipitation is expected to wind down Tuesday morning as wave lifts
north and east and TROWAL follows suit.  Cooler air  remains across
the region on Tuesday, keeping temperatures below freezing north of
the Missouri River.

Longwave trough across the western US Monday night reorganizes into
phased waves as system moves into the Rocky Mountains on Tuesday.
Systems have very little moisture to work with as the Gulf remains
closed, so only have chance pops with the waves moving through.

Upper level ridging is expected late week into the weekend as wave
digs into the Western US.  This wave is expected to move into the
central US next weekend, but looks to be warm enough to mainly
result in rain across Missouri.

&&

.Aviation...(For the 00Z TAFS through 00Z Monday Evening)
Issued at 545 PM CST SUN JAN 24 2021

Despite widespread MVFR conditions there is a bit of a lull in the
action before moderate precipitation moves into the terminals in a
few hours. The onset of the precipitation will be somewhat
gradual, but by the overnight hours most of the terminals should
have low ceilings and reduced visibility due to ongoing
precipitation. The KC terminals should stay above freezing, but
KSTJ will be very close, so while initial precipitation should be
rain, there is a good chance that by the late morning or early
afternoon on Monday there will be frozen precipitation in the form
of sleet, snow, and perhaps some freezing rain.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Winter Storm Warning from 3 AM Monday to 6 AM CST Tuesday for
     KSZ102.

     Winter Weather Advisory from 3 AM Monday to 6 AM CST Tuesday for
     KSZ025.

MO...Winter Storm Warning from 3 AM Monday to 6 AM CST Tuesday for
     MOZ001>008-011-012.

     Winter Weather Advisory from 3 AM Monday to 6 AM CST Tuesday for
     MOZ013>017-020-023>025.

&&

Discussion...BT
Aviation...Leighton
Hazardous weather outlook, Jan 24, 2:52 PM CST, 13 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
252 PM CST Sun Jan 24 2021

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-252100-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
252 PM CST Sun Jan 24 2021

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...This Afternoon and Tonight

 There is the chance for some a light wintry mix late tonight across
 far northern Missouri.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Monday through Saturday

 Heavy snow is expected on Monday north of a St Joseph to Kirksville
 line where 6 to 10 inches is expected. South of that line, a sharp
 cut off in snow totals is expected as more of a wintry mix is
 expected. South of he Missouri precipitation is expected to remain
 all rain.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter storm, 1 winter weather. Local standard time, as filed.

Winter Storm, Atchison

When
January 25, 4:00 AM CST to 8:00 PM CST
Where
Atchison forecast zone
Reported by
Trained Spotter
Coordinates
40.431, -95.428 (the zone’s center; the record gives no point)

Light to moderate snow moved into far northwest Missouri on the morning of January 25, by mid day roughly 6 inches of snow fell, and by the end of the event roughly 8 to 12 inches of snow fell across the county.

Winter Storm, Holt

When
January 25, 4:00 AM CST to 8:00 PM CST
Where
Holt forecast zone
Reported by
Trained Spotter
Coordinates
40.094, -95.215 (the zone’s center; the record gives no point)

Light to moderate snow moved into far northwest Missouri on the morning of January 25, by mid day roughly 6 inches of snow fell, and by the end of the event roughly 6 to 7 inches of snow fell across the county.

Winter Storm, Nodaway

When
January 25, 4:00 AM CST to 8:00 PM CST
Where
Nodaway forecast zone
Reported by
Trained Spotter
Coordinates
40.361, -94.883 (the zone’s center; the record gives no point)

Light to moderate snow moved into far northwest Missouri on the morning of January 25, by mid day roughly 6 inches of snow fell, and by the end of the event roughly 8 to 12 inches of snow fell across the county.

Winter Storm, Andrew

When
January 25, 4:00 AM CST to 8:00 PM CST
Where
Andrew forecast zone
Reported by
Trained Spotter
Coordinates
39.984, -94.802 (the zone’s center; the record gives no point)

Light to moderate snow moved into far northwest Missouri on the morning of January 25, by mid day roughly 6 inches of snow fell, and by the end of the event roughly 6 to 7 inches of snow fell across the county.

Winter Storm, Gentry

When
January 25, 4:00 AM CST to 8:00 PM CST
Where
Gentry forecast zone
Reported by
Trained Spotter
Coordinates
40.212, -94.410 (the zone’s center; the record gives no point)

Light to moderate snow moved into far northwest Missouri on the morning of January 25, by mid day roughly 6 inches of snow fell, and by the end of the event roughly 6 to 7 inches of snow fell across the county.

Winter Storm, Worth

When
January 25, 10:00 AM CST to 11:00 PM CST
Where
Worth forecast zone
Reported by
Trained Spotter
Coordinates
40.479, -94.422 (the zone’s center; the record gives no point)

Light to moderate snow moved into far northwest Missouri on the morning of January 25, by mid day roughly 6 inches of snow fell, and by the end of the event roughly 6 to 7 inches of snow fell across the county.

Winter Storm, Harrison

When
January 25, 10:00 AM CST to 11:00 PM CST
Where
Harrison forecast zone
Reported by
Trained Spotter
Coordinates
40.355, -93.992 (the zone’s center; the record gives no point)

Light to moderate snow moved into far northwest Missouri on the morning of January 25, by mid day roughly 6 inches of snow fell, and by the end of the event roughly 6 to 7 inches of snow fell across the county.

Winter Storm, Mercer

When
January 25, 10:00 AM CST to 11:00 PM CST
Where
Mercer forecast zone
Reported by
Trained Spotter
Coordinates
40.422, -93.569 (the zone’s center; the record gives no point)

Light to moderate snow moved into far northwest Missouri on the morning of January 25, by mid day roughly 6 inches of snow fell, and by the end of the event roughly 6 to 7 inches of snow fell across the county.

Winter Storm, Putnam

When
January 25, 10:00 AM CST to 11:00 PM CST
Where
Putnam forecast zone
Reported by
Trained Spotter
Coordinates
40.479, -93.016 (the zone’s center; the record gives no point)

Light to moderate snow moved into far northwest Missouri on the morning of January 25, by mid day roughly 6 inches of snow fell, and by the end of the event roughly 6 to 7 inches of snow fell across the county.

Winter Storm, Schuyler

When
January 25, 10:00 AM CST to 11:00 PM CST
Where
Schuyler forecast zone
Reported by
Trained Spotter
Coordinates
40.470, -92.521 (the zone’s center; the record gives no point)

Light to moderate snow moved into far northwest Missouri on the morning of January 25, by mid day roughly 6 inches of snow fell, and by the end of the event roughly 6 to 7 inches of snow fell across the county.

Winter Weather, Adair

When
January 25, 10:00 AM CST to 11:00 PM CST
Where
Adair forecast zone
Deaths
0 direct, 2 indirect
Reported by
Law Enforcement
Coordinates
40.191, -92.601 (the zone’s center; the record gives no point)

Light snow fell through the day on January 25. While the heavier snow fell across far northern Missouri into southern and central Iowa, there was enough snow in Adair County to cause a vehicle accident that resulted in injuries and at least two fatalities. In the middle of the event, around 2 pm LST, the head-on vehicle collision occurred when one vehicle lost control on an icy or snow covered roadway and veered into oncoming traffic.

Missouri Highway Patrol Crash Report: https://www.mshp.dps.missouri.gov/HP68/AccidentDetailsAction?ACC_RPT_NUM=210040140 .

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Adair2021-01-2512FemaleVehicle/Towed TrailerIndirect
Winter Weather, Adair2021-01-2549FemaleVehicle/Towed TrailerIndirect

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2021Every state in 2021This day in weather historyWarnings in Missouri, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 940787, 940788, 940790, 940791, 940799, 940792, 940795, 940796, 940797, 940798, 940805.